MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 3 NON-CEM; PROSTH, HIP, SEMI-CONS, METAL/CERAMIC/POLY, CEMENTED OR NON-POROUS, UNCEMEN

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 3 NON-CEM; PROSTH, HIP, SEMI-CONS, METAL/CERAMIC/POLY, CEMENTED OR NON-POROUS, UNCEMEN
Model Number 75100466
Medical Device Problem Codes Fracture (1260); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Hip Fracture (2349); Neuralgia (4413)
Date of Event 12/21/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that a revision surgery was performed on (b)(6) 2020 due to a broken neck of a polarstem size 3 that was initially implanted on (b)(6) 2018.Patient fell and broke little trochanter.
 
Additional Manufacturer Narrative
This complaint from belgium reports a fall that resulted in the broken neck of a polarstem stem ti/ha size 3.The device, which intent use is in treatment, was returned for investigation.The reported failure can be confirmed and a microscopic analysis was performed.About three quarter of the fracture surface show fatigue striations, indicating that the crack prpagated by fatigue.The residual fracture surface is covered by dimples, characteristics of ductile overload.No pores or inclusions, which could have initiated or enhanced crack growth, could be observed on the fracture surface.In the area of assumed crack initiation, scratches have been found which were likely present prior to fracture and may have led to this crack initiation.In our corresponding batch record and material certificate no deviations can be found, which could explain the occured neck breakage.The risk file review shows that the risk of implant fracture is low.For the reported batch number no other complaint can be found.One additional complaint was recorded which reports an implant fracture at the neck of this device.In our current ifu 12.23 ed.05/16 an implant fracture is a known risk which can occur.Three x-rays were provided to review.To date no medical records were submitted with this complaint.Smith and nephew has not received adequate materials (operative reports) to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.In conclusion, the root cause of the broken polarstem was likely the reported fall.Smith + nephew will monitor this device for similar issues.

Brand Name
POLARSTEM STEM STD TI/HA 3 NON-CEM
Common Device Name
PROSTH, HIP, SEMI-CONS, METAL/CERAMIC/POLY, CEMENTED OR NON-POROUS, UNCEMEN
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11194832
Report Number9613369-2021-00039
Device Sequence Number16319381
Product Code LZO
UDI-Device Identifier07611996118575
UDI-Public07611996118575
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K130728
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2020
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/08/2024
Device Model Number75100466
Device Catalogue Number75100466
Device Lot NumberB1717115
Initial Date Received by Manufacturer 12/29/2020
Supplement Date Received by Manufacturer02/19/2021
Initial Report FDA Received Date01/19/2021
Supplement Report FDA Received Date02/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age88 YR